New Mexico, 2010Damaging Wind in New Mexico, June 23, 2010
June 23, 2010 · NWS MAF · 1 event in 1 county or zone
A surface trough provided a focus for thunderstorm development across southeast New Mexico. The combination of unstable conditions and a dry sub-cloud layer from daytime heating resulted in a high-end severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough provided a focus for thunderstorm development across southeast New Mexico. The combination of unstable conditions and a dry sub-cloud layer from daytime heating resulted in a high-end severe thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 1:16 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 23, 1:16 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT WED JUN 23 2010
.DISCUSSION...
VISIBLE SATELLITE IMAGERY AND CURRENT SURFACE OBSERVATIONS SHOW A
WEAK COLD FRONTAL BOUNDARY MOVING SOUTHWARD INTO THE SOUTH PLAINS.
THIS BOUNDARY SHOULD MAKE ITS WAY TOWARDS THE NORTHERN PERMIAN BASIN
THIS EVENING. WITH SURFACE BASED CAPES IN THE 1000-2000 J/KG
RANGE...WOULD EXPECT TO SEE SOME THUNDERSTORM DEVELOPMENT LATER THIS
AFTERNOON INTO THE EVENING HOURS ACROSS PORTIONS OF SOUTHEAST NEW
MEXICO AND THE NORTHERN TEXAS PERMIAN BASIN. THE BEST POTENTIAL FOR
SEVERE WEATHER APPEARS TO BE OVER THE NORTHERN LEA COUNTY...WITH
THE MAIN THREATS BEING HIGH WINDS AND LARGE HAIL.
THE COLD FRONT AS WELL AS ANY LEFT-OVER BOUNDARIES FROM THIS
EVENINGS CONVECTION SHOULD HELP KEEP THE MAIN WEATHER FOCUS ON THE
NORTHERN TEXAS PERMIAN BASIN FOR THURSDAY. ABUNDANT LOW LEVEL
MOISTURE AND AFTERNOON HEATING SHOULD PROVIDE A DECENT CHANCE FOR
ANOTHER ROUND SHOWERS AND THUNDERSTORMS OVER THE NORTHERN PERMIAN
BASIN. MODELS ARE IN AGREEMENT IN WASHING THIS BOUNDARY OUT OF THE
AREA ON FRIDAY. ANOTHER WEATHER FEATURE...A WESTWARD MOVING UPPER
LEVEL DISTURBANCE...SHOULD BE AFFECTING OUR WEATHER BY THAT TIME.
CURRENT WATER VAPOR IMAGERY SHOWS A WESTWARD MOVING UPPER LEVEL
DISTURBANCE MOVING INTO SOUTH CENTRAL TEXAS PRESENTLY. THIS
SYSTEM WILL CONTINUE TO MOVE WESTWARD TOMORROW. MOST OF THE AREA
WILL REMAIN ON THE SUBSIDENT OR DRIER SIDE OF THIS FEATURE
THROUGHOUT MOST OF THE DAY THURSDAY...HOWEVER I HAVE INCREASED
POPS ACROSS TERRELL COUNTY BEGINNING THURSDAY AFTERNOON. AS THE
UPPER TROUGH CONTINUES TO MOVE WESTWARD ACROSS THE AREA ON
FRIDAY...INCREASING RAIN CHANCES WILL ALSO WORK THEIR WAY WESTWARD
ACROSS MUCH OF THE AREA EAST OF THE MOUNTAINS. BY SATURDAY...THE
BEST CHANCES FOR RAIN WILL BE PREDOMINANTLY OVER THE WESTERN
PORTIONS OF THE AREA.
AS WE MOVE INTO EARLY NEXT WEEK...ANOTHER COLD FRONT IS EXPECTED TO
MAKE ITS WAY INTO THE AREA. THIS WILL LEAD TO SOME RELIEF FROM THE
HEAT AND INCREASE RAIN CHANCES ACROSS MOST OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 72 95 72 94 / 20 10 20 20
CARLSBAD NM 70 97 69 98 / 20 10 30 10
DRYDEN TX 75 98 72 96 / 0 20 20 30
FORT STOCKTON TX 73 97 71 96 / 0 10 10 20
GUADALUPE PASS TX 70 90 68 92 / 20 10 10 10
HOBBS NM 70 95 70 95 / 30 20 30 10
MARFA TX 60 91 58 90 / 20 10 10 10
MIDLAND INTL AIRPORT TX 71 96 70 96 / 10 10 20 20
ODESSA TX 73 96 72 96 / 10 10 20 20
WINK TX 75 101 74 100 / 10 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
67/03
Hazardous weather outlook, Jun 23, 11:54 AM MST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CDT WED JUN 23 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CDT WED JUN 23 2010 /1254 PM MDT WED JUN 23 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...WITH MORE WIDELY
SCATTERED STORMS OVER THE GUADALUPE AND DAVIS MOUNTAINS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 50
MPH...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS WILL BE THE MOST
SUSCEPTIBLE TO THESE STRONGER STORMS. ALTHOUGH HAIL IS NOT
EXPECTED TO BE PREVALENT WITH ANY STORMS THROUGH TONIGHT...A FEW
COULD PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY AFTERNOON AND
EVENING....THEN THROUGH THE WEEKEND IN MOST LOCATIONS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 23, 12:10 PM MST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 23 2010
TXZ074-080-232000-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
210 PM CDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 300 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF VALENTINE AT
209 PM CDT...MOVING SOUTHEAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING
ARE POSSIBLE WITH THIS STORM.
&&
Special weather statement, Jun 23, 3:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT WED JUN 23 2010
NMZ028-232245-
EDDY COUNTY PLAINS-
426 PM MDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 445 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER COTTONWOOD AT 422 PM MDT.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 1 MILE SOUTH OF ATOKA. THESE
STRONG THUNDERSTORMS WERE MOVING NORTHEAST AT 5 MPH.
WIND GUSTS TO 50 MPH...HEAVY RAIN AND HAIL TO THE SIZE OF DIMES ARE
LIKELY WITH THESE STORMS.
AREAS AFFECTED INCLUDE COTTONWOOD...ATOKA AND STATE HIGHWAY 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Local storm report, Jun 23, 4:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL ARTESIA 32.85N 104.43W
06/23/2010 E0.88 INCH EDDY NM LAW ENFORCEMENT
THE EDDY COUNTY SHERIFFS OFFICE REPORTED DIME TO NICKEL
SIZE HAIL IN ARTESIA.
&&
PLATTThunderstorm Wind, Eddy
- When
- June 23, 4:30 PM MST to 4:31 PM MST
- Where
- Eddy County, 5 mi SE of Artesia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.779, -104.339
A small barn was blow over about 5 miles southeast of Artesia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241157.